Rip Current, Eastern Ocean
- When
- September 2, 9:00 AM EST to 8:00 PM EST
- Where
- Eastern Ocean forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
m. EDT on the 2nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 16-year-old boy was swimming in the ocean off Hamilton Avenue in Seaside Heights when he was knocked over in rough surf about 1 p.m. EDT on the 2nd. A lifeguard was able to rescue a second teen from the area but was unable to reach the 16-year-old before he was dragged under by a rip current. In the hours since he was pulled under, local rescue teams, firefighters, the Coast Guard and State Police have undertaken the search. The search was called off at sunset that evening. A trio of three young women out for a late-night swim discovered the body of the boy two evenings later near Dupont Avenue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 2, 2:25 AM EST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 AM EDT WED SEP 2 2009 .SYNOPSIS... HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH THE WEEKEND, BRINGING GENERALLY DRY AND PLEASANT WEATHER TO THE AREA. THERE IS A STALLED FRONTAL BOUNDARY SOUTH AND EAST OF THE REGION. SEVERAL WAVES OF LOW PRESSURE WILL MOVE ALONG THIS FRONT AND ONE MAY MOVE CLOSE ENOUGH THURSDAY NIGHT OR FRIDAY TO BRING SOME SHOWERS MAINLY TO THE DELMARVA. && .NEAR TERM /THROUGH 6 PM THIS EVENING/... HIGH PRESSURE REMAINS IN CONTROL AT THE SFC WHILE A TROF DOMINATES ALOFT. HOWEVER, AS HAS BEEN THE CASE OVER THE LAST FEW DAYS, THE STRONG SUBSIDENCE FROM THE HIGH IS THE PREVALENT FACTOR AND AS A RESULT, DRY AND PLEASANT CONDITIONS WILL CONTINUE. MOS GUID LOOKS REASONABLE AND WAS GENLY ACCEPTED. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... HIGH PRESSURE WILL REMAIN THE DOMINANT WX FEATURE FOR THE NEXT FEW DAYS. HOWEVER, A STALLED FRONTAL BOUNDARY REMAINS WELL TO OUR S AND E AND SEVERAL WAVES OF LOW PRESSURE ARE FCST TO MOVE ALG THE FRONT. WHILE THE CONSENSUS KEEPS THE PRECIP WITH THESE FEATURES OFFSHORE, THE GFS DOES TRY TO BRING SOME PRECIP INTO SRN NJ AND DE, AND MAKES IT AS FAR W AS PHILADELPHIA. THE GFS TENDS TO BE OVERDONE WITH ITS PRECIP COVERAGE AND WITH NO SUPPORT FROM THE OTHER MDLS OR HPC, I AM DISCOUNTING ITS SOLN FOR NOW. I DO THINK SOME LOW POPS ARE WARRANTED, BUT NOT NEARLY AS HIGH AS THE GFS SUGGESTS. THE GFS SOLN ALSO WOULD YIELD A CLOUDIER SKY AND MORE MOISTURE IN THE AIR. FOR NOW, WILL NOT MAKE ANY SIGNIFICANT CHANGES TO THE PREV FCST. HIGH TEMPS WILL BE IN THE UPPER 70S TO LOWER 80S REGION-WIDE, AND EVEN THOUGH DEW POINTS MAY RISE 7-10 DEGREES, EXPECT PLEASANT CONDS OVERALL. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... HIGH PRESSURE REASSERTS ITSELF BY FRIDAY NIGHT, AND EVEN IF THE GFS WERE TO BE CORRECT, ANY PRECIP WOULD BE OVER WITH. THE HIGH REMAINS IN PLACE THROUGH THE WEEKEND AND MOVES OFFSHORE EARLY NEXT WEEK. A FAIRLY QUIET FORECAST IS EXPECTED WITH NO DISCERNIBLE FEATURES TO BRING MUCH IN THE WAY OF PRECIPITATION. A FINE HOLIDAY WEEKEND LOOKS TO BE IN STORE AS THE HIGH SHIFTS TO THE E, TEMPS WILL WARM A BIT INTO THE MIDDLE AND POSSIBLY UPPER 80S OVER THE WEEKEND, BUT SHOULD COOL A FEW DEGREES ONCE AGAIN AS WE MOVE INTO THE EARLY PART OF NEXT WEEK, BACK TO THE UPPER 70S AND LOWER 80S. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. WITH HIGH PRESSURE IN CONTROL, VFR CONDITIONS ARE ANTICIPATED THROUGH THE TAF PERIOD WITH A MAINLY CLEAR SKY AND NO VISIBILITY RESTRICTIONS. FEW TO SCATTERED CUMULUS MAY DEVELOP FOR THIS AFTERNOON, WITH BASES AT OR ABOVE 5000 FEET. THERE IS ONE POSSIBLE EXCEPTION TO THE VFR FORECAST. WITH THE VERY COOL AIRMASS OVER OUR REGION, WE COULD SEE SOME RIVER VALLEY FOG AFFECTING KRDG THROUGH THE EARLY MORNING HOURS. THEY HAVE ALREADY HAD A PASSING REPORT OF FEW001 AROUND 0600Z. A LIGHT NORTHEAST WIND IS ANTICIPATED FOR MOST LOCATIONS. THE WIND MAY VEER TO THE EAST FOR A TIME TOWARD EVENING. OUTLOOK... MAINLY DRY WEATHER IS EXPECTED FOR THE PERIOD FROM THURSDAY THROUGH SUNDAY. && .MARINE... HIGH PRESSURE SHOULD CONTINUE TO EXTEND ACROSS THE GREAT LAKES AND THE NORTHEASTERN STATES INTO FRIDAY. MEANWHILE, LOW PRESSURE IS FORECAST TO DEVELOP ALONG A FRONTAL BOUNDARY OFF THE SOUTHEAST COAST ON THURSDAY. THE LOW SHOULD TRACK TO THE NORTHEAST, PASSING WELL TO THE SOUTHEAST OF OUR REGION ON FRIDAY. THE PATTERN WILL RESULT IN A CONTINUED NORTHEAST FLOW, WITH WIND SPEEDS MAINLY FROM 10 TO 20 KNOTS ON OUR OCEAN WATERS, KEEPING WAVE HEIGHTS IN THE 4 TO 6 FOOT RANGE THROUGH AT LEAST EARLY FRIDAY. WE HAVE EXTENDED THE SMALL CRAFT ADVISORY UNTIL 600 AM ON FRIDAY. IT CONTINUES TO APPEAR AS THOUGH OUR WATERS OFF MONMOUTH COUNTY MAY BE SHELTERED TO SOME DEGREE FROM THE AFFECTS OF THE NORTHEAST FLOW BY LONG ISLAND AND SOUTHERN NEW ENGLAND. AS A RESULT, WE WILL KEEP THAT AREA OUT OF THE SMALL CRAFT ADVISORY. CONDITIONS ON DELAWARE BAY SHOULD ALSO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. ANOTHER AREA OF HIGH PRESSURE IS EXPECTED TO BUILD DOWN FROM THE NORTH AND NORTHWEST FOR THE WEEKEND. RIP CURRENTS... WITH THE PERSISTENT NORTHEAST FLOW, THERE WILL AGAIN BE A MODERATE RISK FOR RIP CURRENTS TODAY ALONG THE NEW JERSEY SHORE AND AT THE DELAWARE BEACHES. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ451>455. && SYNOPSIS...NIERENBERG NEAR TERM...NIERENBERG SHORT TERM...NIERENBERG LONG TERM...NIERENBERG AVIATION...IOVINO MARINE...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 438 AM EDT WED SEP 2 2009 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-030845- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 438 AM EDT WED SEP 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-030845- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 438 AM EDT WED SEP 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS THE POTENTIAL FOR ENHANCED RIP CURRENTS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ451>455-030845- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 438 AM EDT WED SEP 2 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450-030845- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- 438 AM EDT WED SEP 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Ocean | 2009-09-02 | 16 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195884.